Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Bismarck, ND

May 8, 2005Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 8, 2005, 7:00 PM CDT for Stutsman County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 7:00 PM CDT (00:00 UTC)
Expired
May 8, 2005, 8:00 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Bismarck radar (KBIS), 133 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-186 m²/s²
0-3 km storm-relative helicity
-179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 090001
SVRBIS
NDC093-090100-
/O.NEW.KBIS.SV.W.0016.050509T0000Z-050509T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 800 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 34 MILES
  WEST OF JAMESTOWN TO JAMESTOWN...AND MOVING NORTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BUCHANAN AROUND 725 PM CDT
  SPIRITWOOD LAKE AROUND 730 PM CDT
  WOODWORTH AROUND 740 PM CDT
  PINGREE AROUND 750 PM CDT
  

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4692 9945 4690 9850 4732 9847 4732 9946

$$
TWH
2 follow-up statements
000 
WWUS53 KBIS 090041
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
741 PM CDT SUN MAY 8 2005

NDC093-090100-
/O.CON.KBIS.SV.W.0016.000000T0000Z-050509T0100Z/
STUTSMAN ND-
741 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR
NORTHERN STUTSMAN COUNTY...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
MILES SOUTHWEST OF WOODWORTH TO SPIRITWOOD LAKE...OR ALONG A LINE
EXTENDING FROM 36 MILES WEST OF JAMESTOWN TO 13 MILES NORTH OF
JAMESTOWN...MOVING NORTH AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PINGREE BY 750 PM CDT
  EDMUNDS...KENSAL AND COURTENAY BY 800 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHEAST NORTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT SUNDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4692 9945 4690 9850 4732 9847 4732 9946

$$
TWH
000 
WWUS53 KBIS 090056
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT SUN MAY 8 2005

NDC093-090106-
/O.EXP.KBIS.SV.W.0016.000000T0000Z-050509T0100Z/
STUTSMAN ND-
756 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STUTSMAN COUNTY
EXPIRES AT 800 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHEAST NORTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT SUNDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4692 9945 4690 9850 4732 9847 4732 9946

$$
HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:05 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 8, 2:05 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
205 PM CDT SUN MAY 8 2005

.SHORT TERM...
VERY DYNAMIC PATTERN WITH AN UPPER LOW CONTINUING ITS TREK ACROSS
THE NORTHERN PLAINS TONIGHT AND MONDAY. NAM QPF IMPRESSIVE IN OUR
EASTERN ZONES...WILL MATCH FGFS FLASH FLOOD WATCH ALONG THE
SOUTHERN TWO THIRDS OF OUR COMMON BORDER. BY TUESDAY... THE NEXT
UPPER LOW IN A SERIES...APPROACHES THE MOUNTAIN WEST AND THE ACTION
ONCE AGAIN PICKS UP AND SPREADS ACROSS OUR STATE TUESDAY NIGHT INTO
THURSDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT. THE UPPER LOW IN THE LEE
OF THE ROCKIES/CENTRAL PLAINS ON THURSDAY MOVES EAST SLOWLY AND
MERGES WITH A LONGWAVE TROUGH EXTENDING SOUTHWARD FROM CANADA ON
FRIDAY. THIS SYSTEM PICKS UP SPEED AND MOVES EAST OF THE REGION BY
SATURDAY. HAVE KEPT CHANCE OF SHOWERS IN THE FORECAST ON THURSDAY
AND FRIDAY...AND KEPT SATURDAY AND SUNDAY DRY. HIGHS IN THE 50S
THURSDAY AND FRIDAY...AND IN THE 60S SATURDAY AND SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THIS EVENING THROUGH MONDAY FOR EASTERN PORTIONS
OF SOUTH CENTRAL NORTH DAKOTA.

&&

RSL/JV
Hazardous weather outlook, May 8, 5:43 AM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
543 AM CDT SUN MAY 8 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091042-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
543 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST OF A LINE FROM BISMARCK
TO MINOT THIS AFTERNOON...WITH SEVERE THUNDERSTORMS POSSIBLE IN THE
JAMESTOWN TO ELLENDALE AREA.  HEAVY RAIN COULD OCCUR WITH SOME OF THE
THUNDERSTORMS.

AREAS OF MODERATE RAIN CAN BE EXPECTED IN WESTERN NORTH DAKOTA TODAY
AS PRECIPITATION WRAPS AROUND A LOW PRESSURE SYSTEM CENTERED IN THE
WESTERN DAKOTAS. RAINFALL AMOUNTS COULD BE ENOUGH TO CAUSE MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 8, 5:09 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             13 SE NEW SALEM         46.71N 101.22W
05/08/2005  1.75 INCH        MORTON             ND   PUBLIC

&&

SWICHE
Local storm report, May 8, 5:27 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
527 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             6 N KULM                46.39N 98.95W
05/08/2005  1.00 INCH        LAMOURE            ND   PUBLIC

&&

SWICHE
Local storm report, May 8, 6:03 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             ELLENDALE               46.00N 98.52W
05/08/2005  0.75 INCH        DICKEY             ND   FIRE DEPT/RESCUE

            LASTED FROM 530 PM CDT TO 543 PM CDT.

&&

SWICHE
Local storm report, May 8, 6:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             2 E JAMESTOWN           46.91N 98.66W
05/08/2005  0.88 INCH        STUTSMAN           ND   PUBLIC

&&

SWICHE
Local storm report, May 8, 6:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             JAMESTOWN               46.91N 98.70W
05/08/2005  0.88 INCH        STUTSMAN           ND   TRAINED SPOTTER

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:22 PM CDTSevere Thunderstorm WarningBISFoster23 min
May 8, 8:41 PM CDTSevere Thunderstorm WarningBISFoster34 min
May 8, 9:37 PM CDTFlash Flood WarningBISFoster, Wells3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.